As Nigerians join the rest of the world in celebrating the yuletide season, the National Agency for Food and Drug Administration and Control, (NAFDAC) has cautioned citizens to desist from the usage of performance enhancing drugs, known as aphrodisiac to impress their sex partners, saying it can lead to organ damage and sudden death.
Director General, NAFDAC, Prof. Mojisola Adeyeye, gave the warning in her Christmas and New Year goodwill message to Nigerians, where she decried the preponderance of performance enhancing drugs otherwise known as ‘’Manpower’’ in the local parlance, in the Nigeria market.
According to Prof. Adeyeye, most of the performance enhancing drugs are not registered with NAFDAC. ‘’They are smuggled into the country. If they were registered, the producers and peddlers alike would not be doing what they are doing in the supermarkets, social media platforms and on the streets’’.
In a statement by Sayo Akintola, NAFDAC’s Resident Media Consultant, in Lagos on Sunday, the DG lamented that many men have died using performance enhancing drugs and their relatives would blame their death on some imaginary witches in the village.
The NAFDAC boss also described as false the claim by the producers of the products that they have no side effects, insisting that majority of the products did not go through the approval process of the Agency. She however, warned that the Agency would not relent in running after the peddlers of such dangerous drugs until they are brought to book for violating the regulations.
Just like the need to have food and water, intimacy is also a primary requirement in life. Most human beings have the need for intimacy for a healthy sexual life which determines their overall wellbeing. If there are physical or psychological problems to a person’s sexuality it can hamper their self-confidence.
Many people today have been caught in the web of such circumstances leading them to seek a way out of the wood. In recent times, the use of aphrodisiacs has become the range.
‘’Many people are ignorant of the possible damage that misuse of aphrodisiacs or use of unregistered drugs could cause’’, said Prof Adeyeye, adding that there are manufacturing and quality guidelines, and mandated regulations that control the production, importation, exportation, advertisement, and the use of such products.
According to her, unbridled use of aphrodisiacs has a lot of implications in the entire body system, noting that the use of the products could potentially affect the blood pressure of the body. She stressed that ‘’when you have a disproportionate flow of blood to a particular part of the body and lasting longer than normal, they tend to disrupt the normal flow of the circulatory system’’.
Prof. Adeyeye further warned that aphrodisiacs could also interact with other drugs in the system, explaining that the liver is responsible for breakdown of drugs while the byproduct of all waste goes down through the kidneys. ‘’When these things are used especially with some herbal medicines that don’t have dosage and professional prescription, it can lead to internal organ damage. It can hurt the liver and the kidneys, leading to untimely death’’ she warned.
The way the body system works, she explained: ‘’everything should function the way God designed it. When they begin to disrupt those functions overtime it affects the imbalance and the ecosystem of how the body physiology works and can lead to unintended consequences”.
‘’For those who have certain health risks, like people that are hypertensive, or people that have heart disease, there is more of anxiety that the drug could stimulate into the system, and with anxiety, that can lead to changes in the physiology of the body and can lead to stroke or sudden stoppage of the heart. These happen in cases when men suddenly slump during sexual intercourse as reported in Rivers and Cross Rivers States recently’’, she said in a tone laden with grief.
‘’There are a lot of side effects. Every drug is a potential poison. Every drug has one side effect or the other. These are chemical products with side effects. In some cases there are associated Adverse Drug Reactions, which means it could lead to death or more serious organ damage depending on usage’’, she said. She insisted that ‘’it’s not all cases of sudden death that are caused by witches and wizards in the village; but in most cases they are caused by what we eat or drink carelessly’’